Going Crazy at 49

by Mary
(Georgia)

Dear Wray,
I knew when the time came I wanted to be on BHRT (plus I have been reading this site for quite a while) so as of today I have been on 30mg of progesterone cream and have gained 20lbs in 4 months and even though it helped my hot flashes for a while they have since returned. I asked my doctor to up my dosage to 100-200mg of prog (after reading your site) and he looked at me like I was crazy and I told him I think the prog is too low and in order to become the dominate hormone he would need to change it (which he didn't). Probably not the best way to approach it but I am so miserable right now as never been this overweight. I am taking 3000IU of VIT-D as well. I'm not sure what else to do - should I find another Dr. or was I suggesting something that was out of line. Thank you for your help.
Going Crazy at 49

Comments for Going Crazy at 49

Click here to add your own comments

Jun 02, 2012
Going Crazy at 49
by: Wray

Hi Mary Probably not the best way to approach your doctor! But you are right, the small amount you are on won't even raise progesterone to that found in the luteal phase, see our page on Progesterone Misconceptions for more info. What it has done is caused your weight gain, which is probably more water retention than fat gain. Progesterone is small amounts stimulates oestrogen, this is a mitogen stimulating cells to proliferate, including fat cells. Plus it causes water retention, see here, here, here and here. I recommend 100-200mg/day progesterone, more if symptoms are severe. Suggesting you find another doctor is not out of line, but there's actually no need to, there are plenty of progesterone creams on the market. You might like to look at the one we make, and then you can compare costs and ingredients with others, see here. I have found that generally 400mg/day is needed to stop Hot Flushes. Once gone the progesterone can be reduced slowly. Peri-menopause is such a difficult time, there's more info on this page. Please increase your vitamin D to 5000iu's per day, anything less really doesn't help much. A lack of vitamin D reduces the benefits of progesterone and causes weight gain and Insulin Resistance. See these papers on weight gain here, here, here, here, here, here and here. Continued below.

Jun 02, 2012
Going Crazy at 49 Part 2
by: Wray

Hi Mary Please have a vitamin D test done. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth, Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml or 175-250nmol/L and not the 30ng/ml or 75nmol/L most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...